Aa
A
A
A
Close
Migraines and Headaches Community
6.75k Members
Avatar universal

Complex/Complicated Migraine?

A week and a half ago I had an excruciating headache (none like I've ever experienced before), with severe nausea, dizziness, blurry vision, hearing changes and numbness in my left arm and face.  I went to the ER where they did an MRI, which was normal.  I saw a neurologist the next day who diagnosed me with a "complex" or "complicated" migraine, started me on a preventative medication and gave me pain medication.  The headache (which feels like my head is in a vice) has yet to go away and 3 days ago was worse.  I was taking pain pills around the clock with almost no relief.  So, I was started on a 6 day course of steroids.  The last 2 days there seemed to be an improvement in the severity of the headache and the dizziness was going away.  Now today, the headache is excruciating again, the dizziness is back (the numbness in my left arm and face gets better and worse - it's back and forth) and the pain medication is barely helping.  The neurologist said she has seen it take 3-4 weeks for the "cycle" to break and the headache to go away.  The pain and dizziness is debilitating and I'm looking for any advice that may help. - Thank you!
10 Responses
Avatar universal
Hi Dolly1978,

Complex means you have signs of tension headache(vise feeling)and migraine with aura. I'm not sure what pain medication your referring to,but narcotics or even otc's used everyday will create transformed headache,basically making the headaches worse. Narcotics also increase intracranial(csf)pressure,that's also why their not usually used for headaches.

Preventative medication like antideppressants,blood pressure medication can be used,along with a triptan medication. Triptans are an abortive medication,taken as soon as possible WHEN YOU NOTICE A MIGRAINE STARTING, Triptans can only be taken up to once or sometimes twice a day. Otc's and even narcotics can be used but limit their usage to two or three days a week.

If despite medication a headache gets severe,laying down in a dark quiet room with a ice pack on your head,and try and rest,or if you can falling asleep usually helps. Although I know this is hard to do when you have work/kids.

I won't expect them to give you anymore Prednisone,that sort of tells them the cause is inflammatory,but taking Prednisone everyday for more than a few weeks can create more unwanted complications.

  Also most important is to avoid anything addictive,that creates a withdrawal and/or vascular restriction. The most common being caffeine,and cigarettes. Remember chocolate contains caffeine also,and if your already addicted to caffeine when you stop you will get a severe headache for a few days,but even if you have to take some time off work to stop caffeine I would highly recommend it. It is extremely important to also follow all of these things at the same time,not try one and then another one later.

There are other "triggers" for migraine such as: lack of sleep,stress,and menstruation.

Take Care
Avatar universal
I forgot also that some antidepressants and Triptans shouldn't be taken together,because you can develop serotonin shock. So discuss this with your physician.
Avatar universal
Hi,

Your doctor is right, it takes 3-4 weeks to break the headache cycle. Preventive medications also take some time to act. So I would suggest you to continue with your prescribed medications. Supplemental magnesium has been known to provide relief and reduce frequency of migraines.
You an discuss this with your treating doctor. Keep us posted.
Avatar universal
Thank you all for your feedback.  I really appreciate it.  This is a very scary experience for me as I have never had a migraine before let alone the other symptoms I've had that made me go to the ER thinking I was having a stroke.  The preventative medication I am taking is Nortriptyline (an antidepressant - my doctor decided on this verses an antihypertensive as my normal blood pressure is only about 95/65 and she said I'd probably be fainting a lot if she prescribed that).  The pain medication I am taking (which I've been taking around the clock currently because the pain is so intense and will not go away) is Fioricet, which is also what I am suppose to take in the future as soon as I feel a migraine coming on.

I know my doctor told me and as you DrNoopurMD also confirmed, it can take 3-4 weeks to break the headache cycle, I am just really freaked out that I've had an excruciating headache for 2 weeks now that has never gone away and has completely debilitated me.  Sleeping doesn't help, the cool cloth doesn't help, lying in a dark cool room doesn't help... I am just feeling at my wits end of what to do to get some relief and it also scares me to think that it can't be a good thing to have this bad of a headache for this long.

Corvin, you mentioned Triptans are typically the abortive medication prescribed but it can't be taken with some antidepressants.  I don't know if Nortriptyline is one of them - but I also read somewhere on the internet that sometimes with "complex" or "complicated" migraines that sometimes Triptans are not prescribed as there is less known about these types of migraines verses what I guess you would call a "regular" migraine. ???

Again, thank you all for your feedback as this is all new to me and any input is very much appreciated.
Avatar universal
Hi Dolly1978,

I was wrong complicated actually means aura symptoms that don't go away when the migraine pain begins,so I would also stick with your doctors plan for now,it may be this will dissappear as mysteriously as they appeared.

I had chronic migraine,with chronic tension headaches,with transformed migraine(from analgesic overuse)for about three years. But I never really had migraines with aura. I had chronic paresthesia but that turned out to be from an underlying disease.

In my experience preventatives did nothing for me,I thought analgesics were helping,but their only helpful in the short term,and personally I hated triptans,they made me feel worse. The only thing that ever helped me was quitting caffeine,and stopping all analgesic use simultaneously.  But it also turned out later that my headaches weren't primary,they were caused by an inflammatory disease called sarcoidosis,and I also sometimes get intracranial hypertension,but the same things that made people with primary headache worse would also antagonize mine.

My headaches were pretty much gone last summer and fall when the sarcoid was in remission but now that it's flaring again I have a headache everyday again but their way less severe than they would be if I was popping pills and drinking a bunch of caffeine.

So if yours doesn't get better in a month,although withdrawing from the Fioricet could even make you feel sick for up to a week. I would look more for a secondary cause,your blood pressure sounds almost borderline hypotensive,it might be worth finding out why. I trust they took blood and checked your thyroid,kidneys,liver,blood sugar,blood count and so on.

But everyone is different,I just wanted to share my experience,I hope you find what works for you.

PS: Nortriptyline inhibits the reuptake of norepinephrine and to a lesser extent serotonin,it may be safe to take with a triptan but you'll have to ask your doctor. Triptans are strong vascular constrictors so it could be dangerous to take them if you have aura symptoms because aura means there's already a part of the brain not getting enough blood flow,so creating more constriction could put you at more of a risk for stroke. Again you should ask your doctor.

Take Care
Avatar universal
Even though you had no sign of stroke on your MRI,it might also be good to have an ECG of your heart and a heart echo. Complicated migraine and transient ishchemic attack (TIA) can mimic each other,but TIA symptoms usually only last a day,but then can recur. These tests may be unnecessary,but I know it would help put my mind at ease. Let us know how your doing.  
Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
1780921 tn?1499305393
Queen Creek, AZ
1756321 tn?1547098925
Queensland, Australia
Avatar universal
Trinity , TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease